Acute respiratory viral adverse events during use of antirheumatic disease therapies: A scoping review

Adam Kilian, Yu Pei Chock, Irvin J. Huang, Elizabeth R. Graef, Laura A. Upton, Aneka Khilnani, Sonia D.Silinsky Krupnikova, Ibrahim Almaghlouth, Laura C. Cappelli, Ruth Fernandez-Ruiz, Brittany A. Frankel, Jourdan Frankovich, Carly Harrison, Bharat Kumar, Kanika Monga, Jorge A.Rosario Vega, Namrata Singh, Jeffrey A. Sparks, Elaine Sullo, Kristen J. YoungAli Duarte-Garcia, Michael Putman, Sindhu Johnson, Rebecca Grainger, Zachary S. Wallace, Jean W. Liew, Aruni Jayatilleke

Research output: Contribution to journalReview articlepeer-review

Abstract

Introduction: COVID-19 is an acute respiratory viral infection that threatens people worldwide, including people with rheumatic disease, although it remains unclear to what extent various antirheumatic disease therapies increase susceptibility to complications of viral respiratory infections. Objective: The present study undertakes a scoping review of available evidence regarding the frequency and severity of acute respiratory viral adverse events related to antirheumatic disease therapies. Methods: Online databases were used to identify, since database inception, studies reporting primary data on acute respiratory viral infections in patients utilizing antirheumatic disease therapies. Independent reviewer pairs charted data from eligible studies using a standardized data abstraction tool. Results: A total of 180 studies were eligible for qualitative analysis. While acknowledging that the extant literature has a lack of specificity in reporting of acute viral infections or complications thereof, the data suggest that use of glucocorticoids, JAK inhibitors (especially high-dose), TNF inhibitors, and anti-IL-17 agents may be associated with an increased frequency of respiratory viral events. Available data suggest no increased frequency or risk of respiratory viral events with NSAIDs, hydroxychloroquine, sulfasalazine, methotrexate, azathioprine, mycophenolate mofetil, cyclophosphamide, or apremilast. One large cohort study demonstrated an association with leflunomide use and increased risk of acute viral respiratory events compared to non-use. Conclusion: This scoping review identified that some medication classes may confer increased risk of acute respiratory viral infections. However, definitive data are lacking and future studies should address this knowledge gap.

Original languageEnglish (US)
Pages (from-to)1191-1201
Number of pages11
JournalSeminars in Arthritis and Rheumatism
Volume50
Issue number5
DOIs
StatePublished - Oct 2020

Keywords

  • Adverse event
  • Antirheumatic medications
  • COVID-19
  • Immunosuppressive treatment
  • Rheumatic disease
  • SARS-CoV-2

ASJC Scopus subject areas

  • Rheumatology
  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Acute respiratory viral adverse events during use of antirheumatic disease therapies: A scoping review'. Together they form a unique fingerprint.

Cite this